Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 36, NWS Buffalo, NY

July 30, 1999Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 30, 1999, 2:52 PM EDT for Lewis County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1999, 2:52 PM EDT (18:52 UTC)
Expired
Jul 30, 1999, 3:50 PM EDT
In force
58 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 301853
SVRBUF
NYC049-301950-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
252 PM EDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEWIS COUNTY IN CENTRAL NEW YORK

* UNTIL 350 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM BETWEEN BEAVER FALLS AND CROUGHAN...MOVING EAST
  AT 10 MPH. A POTENTIAL SEVERE THUNDERSTORM WAS OBSERVED IN THE
  CASTORLAND AREA.

 IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM
 AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

 SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
 MPH AND/OR HAIL 3/4 INCH OR LARGER. FOR YOUR PROTECTION FROM
 POTENTIALLY DAMAGING WINDS...MOVE TO AN INTERIOR ROOM ON THE
 LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS MAY ALSO
 CAUSE RAPID FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS.
 DON'T ATTEMPT TO CROSS FLOODED ROADWAYS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:00 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 30, 2:00 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
200 PM EDT FRI JUL 30 1999

POTENTIALLY THE HOTTEST DAY OF THIS HEAT FILLED SUMMER WILL COME
SATURDAY AS 22 C H8 AIR IS POISED TO WORK INTO THE STATE. THIS
MORNINGS SOUNDINGS SHOWED A LARGE AREA OF 20-25 C H8 AIR UPSTREAM
ACROSS THE MID-WEST AND UPPER OHIO VALLEY...WITH 18Z SFC TEMPS IN
THE LOW TO MID 90S. WE CAN EXPECT SIMILAR TEMPERATURES ACROSS THE
REGION SATURDAY WITH HIGH HUMIDITY LEADING TO APPARANT HIGH VALUES
WELL IN EXCESS OF 100.

GUIDELINES PROHIBIT THE ISSUANCE OF ANY HIGH HEAT WATCHES OR
ADVISORIES AT THIS POINT...BUT WILL ISSUE AN SPS TO COVER THIS EVENT.
THE EVENING AND OVERNIGHT SHIFTS WILL HAVE TO CONSIDER ADDITIONAL
STEPS.

RECORD HIGH TEMPS FOR SATURDAY INCLUDE 93 IN THE BUF AND 98 IN
ROCHESTER. WE SHOULD APPROACH THESE VALUES AND WILL REFLECT THIS IN
SOME OF THE ZONES. THE ONLY SAVING GRACE FOR BUF IS THAT A SOUTHWEST
FLOW OFF LK ERI SHOULD KEEP DOWNTOWN BUF AND ITS IMMEDIATE NRN AND
WRN SUBURBS 5-10 DEGREES COOLER. THANK GOODNESS FOR MOTHER NATURES
AIR CONDITIONER.

A COOL FRONT WILL NEAR THE REGION LATE SATURDAY...WITH HOURLY PROFILE
INFO SHOWING CAPES TO 2500 J/KG DURING THE STRONGEST HEATING OF THE
DAY. WARM MID-LEVELS MAY CAP ANY REAL CONVECTION...BUT WILL CONTINUE
CHC POPS FOR THE FAR WESTERN COUNTIES FOR LATE IN THE DAY.

THE FRONT WILL THEN COME THOUGH LATE SATURDAY NIGHT AND EARLY SUNDAY
MORNING WITH -TSRA ACTIVITY BECOMING MORE WIDESPREAD. THERE WILL BE
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS AHEAD OF THE FRONT
WITH STRAIGHT LINE WIND DAMAGE POSING THE GREATEST THREAT.

COOLER AND SOMEWHAT DRIER AIR WILL THEN MOVE IN BEHIND THE FRONT
TO PROVIDxE US WITH A MORE COMFORTABLE DAY SUNDAY.

WILL AIM ABOVE FWC TEMPS FOR THE FIRST TWO PERIODS...USING 18Z OHIO
VALLEY/MID WEST SFC TEMPS AND T1 FRH TEMPS FOR TEMP FORECASTS.

.BUF...NONE

RSH

In the hours before

Special weather statement, Jul 30, 2:15 PM EDT, 37 minutes before
NYZ001>008-010>014-019>021-310400-

SPECIAL WEATHER STATEMENT...RECORD HEAT
NATIONAL WEATHER SERVICE BUFFALO NY
215 PM EDT FRI JUL 30 1999

...VERY HOT AND HUMID WEATHER COULD POSE A HEALTH THREAT SATURDAY...

HEAT AND HUMIDITY WILL BUILD TO OPPRESSIVE LEVELS SATURDAY AS THE
MERCURY WILL SOAR INTO THE MID AND UPPER 90S IN MANY LOCATIONS. THE
EXCEPTION WILL BE CLOSE TO LAKE ERIE WHERE A SOUTHWEST BREEZE WILL
KEEP TEMPERATURES SOME 5 TO 10 DEGREES LOWER.

THE COMBINATION OF THE HIGH TEMPERATURES AND VERY HUMID AIR WILL
PRODUCE APPARENT TEMPERATURES OF 100 TO 105 FOR MOST OF WESTERN NEW
YORK...WITH APPARENT TEMPERATURES OF 95 TO 100 EXPECTED FOR SITES
EAST OF LAKE ONTARIO.

RECORD HIGH TEMPERATURES FOR SATURDAY ARE 93 IN BUFFALO...98 IN
ROCHESTER AND 96 FOR SYRACUSE.

THE BODY'S ABILITY TO COOL ITSELF IS RESTRICTED WHEN THE HUMIDITY IS
HIGH. PROLONGED EXPOSURE TO THE SUN COULD RESULT IN HEAT CRAMPS OR
HEAT EXHAUSTION. IF YOU HAVE TO BE OUTDOORS FOR ANY LENGTH OF TIME
SATURDAY...REMEMBER TO DRINK PLENTY OF LIQUIDS TO AVOID DEHYDRATION.

CHECK ON THE ELDERLY AND THOSE THAT ARE HOMEBOUND AND REMEMBER TO
CHECK ON YOUR PETS AS WELL. DO NOT LEAVE CHILDREN OR PETS INSIDE YOUR
VEHICLE UNATTENDED FOR ANY LENGTH OF TIME.

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:56 PM EDTSevere Thunderstorm WarningBUFCayuga, Wayne64 min
Jul 30, 12:56 PM EDTSevere Thunderstorm WarningBUFOswego64 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.